Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 30, NWS Louisville, KY

August 11, 2013Clinton County, Cumberland County, Monroe County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 11, 2013, 6:34 AM CDT for Clinton County, Cumberland County, Monroe County, Kentucky. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2013, 6:34 AM CDT (11:34 UTC)
Expired
Aug 11, 2013, 8:30 AM CDT
In force
116 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, KY, Cumberland County, KY, Monroe County, KY

The radar

The Nashville radar (KOHX), 129 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
824 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WGUS53 KLMK 111134
FFWLMK
KYC053-057-171-111330-
/O.NEW.KLMK.FF.W.0030.130811T1134Z-130811T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
634 AM CDT SUN AUG 11 2013

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN MONROE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 830 AM CDT

* AT 631 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINFALL FROM REPEATED THUNDERSTORMS OVER THE WARNED 
AREA. ONE TO TWO INCHES OF RAIN HAS FALLEN WITH UP TO AN ADDITIONAL 
INCH OF RAIN POSSIBLE WHICH WILL LIKELY CAUSE SOME FLOODING 
PROBLEMS. 

* LOCATIONS IMPACTED INCLUDE...ALBANY...

  IN ADDITION...SAVAGE...ROLAN AND RAYDURE ARE INCLUDED IN THIS FLASH
  FLOOD WARNING.

  FLASH FLOOD PRONE AREAS IN THIS WARNING...
  LOW LYING AREA ON STATE ROUTE 127 ABOUT 1 MILE NORTH OF THE
  KENTUCKY...TENNESSEE BORDER.
  LOW LYING AREAS ON PARTS OF DICKEN CHAPEL ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3662 8559 3665 8560 3673 8501 3670 8502
      3668 8500 3666 8499 3663 8500 3663 8498
      3661 8498 3662 8530 3661 8549

$$

AMS
1 follow-up statement
927 
WGUS73 KLMK 111314
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
814 AM CDT SUN AUG 11 2013

KYC053-057-171-111324-
/O.CAN.KLMK.FF.W.0030.000000T0000Z-130811T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE KY-CUMBERLAND KY-CLINTON KY-
814 AM CDT SUN AUG 11 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN CLINTON...
SOUTHEASTERN CUMBERLAND AND SOUTHEASTERN MONROE COUNTIES...

THE STORMS WITH HEAVY RAIN THAT PROMPTED THE WARNING HAVE MOVED OUT 
OF THE WARNED AREA.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

LAT...LON 3662 8559 3665 8560 3673 8501 3670 8502
      3668 8500 3666 8499 3663 8500 3663 8498
      3661 8498 3662 8530 3661 8549

$$

AMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 5:45 AM CDT, 49 minutes earlier.

Area forecast discussion, Aug 11, 5:45 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 AM EDT Sun Aug 11 2013

...Updated Aviation Discussion...

.SHORT TERM (Now through Monday)...
Issued at 315 AM EDT Sun Aug 11 2013

The highly advertised quasi-stationary boundary remains draped
across the Ohio and Tennessee Valleys. There are indications it is
gradually migrating southward. The best low-level confluence is
currently across south-central Kentucky stretching into eastern
Kentucky, where showers and isolated thunderstorms have developed
early this morning. The added cloud cover is also keeping down the
fog potential. Visibilities may still drop to around 3 miles, but
dense fog does not look likely at this point. Will continue with
patchy fog in the forecast through about daybreak.

The current confluent forcing we are experiencing is forecast to
reside across our south and east today. So, the best precipitation
chances will generally be along and southeast of a line from the
southeastern Bluegrass region southwestward to Bowling Green. Cannot
rule out an isolated shower or storm further northwest toward the
Ohio River during peak heating, but slightly drier air should work
into these areas on northerly winds as surface high pressure pushes
eastward through the lower Great Lakes. Temperatures are expected to
top out in the middle 80s. Brief heavy rainfall and gusty winds up
to 40 mph will be possible with the strongest storms today. While
these winds are sub-severe, it would not be too difficult to topple
weakly rooted trees given the saturated soils.

By tonight, the surface high to our north will move east and this
quasi-stationary front across our south will slowly lift north as
another, stronger front approaches from the northwest. All signs
point to isentropic lift ahead of this system bringing some rain
into far southern Kentucky by early Monday morning then continue to
shift the precip chances northeast into the rest of the forecast
area through the day Monday, particularly if we destabilize. Will
follow this trend with PoPs increasing across our south in the
pre-dawn hours Monday, then spreading northeast through the day
Monday. This yields high-end chance PoPs across our south/southwest
tapered down to low-end chance across our northeast counties.

Temperatures will highly depend upon cloud cover tonight and Monday.
The temperature spread amongst guidance is highest across our south
tonight, where there is uncertainty about the extent of the cloud
cover associated with isentropic lift. There is even greater spread
with highs Monday afternoon, with clouds and convection being the
main sticking points. Have generally split the difference for this
forecast, with lows tonight ranging from the middle 60s in the north
to around 70 degrees in our far south. This approach also yields low
to middle 80s for highs Monday, with some of the cooler readings
being across the south, given better cloud cover and rain chances.

.LONG TERM (Monday Night through Saturday)...
Issued at 300 AM EDT Sun Aug 11 2013

A cold front will be on our doorstep to the north Monday night. With
enough moisture present ahead of it and some upper level energy
rippling in from the west, feel a good chance of pops is warranted.
Still think the best chance will be with any heating that comes
during the day Tuesday right along the front. By Tuesday afternoon,
it should be somewhere across south central Kentucky, so have likely
chances over the south, with lower end chance across the north.
Whereas precipitable waters will not be as high as they have been
this past week, the storms that form with this front will be slow
moving, so we again will have to deal with possible nuisance
flooding.

Tuesday night the front should be clear of the region and high
pressure will dominate over the Great Lakes through the end of the
work week. An upper trough will develop over our area as well,
allowing cooler temperatures as thicknesses will be much lower. This
upper trough may allow a surface reflection to develop over the
Appalachians by Friday. Models are responding to this feature with
some light precipitation across our southeast forecast area by
Friday and then encroaching farther into the area Saturday. This
added cloud cover should keep temperatures down into the weekend.

&&

.AVIATION (12Z TAF Update)...
Issued at 645 AM EDT Sun Aug 11 2013

Cloud cover overspread the region this morning, which helped keep
visibilities from tanking. Cloud bases were mainly VFR until about
an hour or two ago. Cigs remain VFR at SDF, but BWG dipped to MVFR
with showers in the area and LEX has an IFR cig around 600 feet.
Additionally, ample low-level moisture is contributing to reduced
vis at SDF and LEX, with generally 2-3SM present. Conditions
should improve to high-end MVFR or VFR by about 14Z-15Z.

Otherwise, a low-level area of confluence across southern and
eastern KY this morning provided the added cloud cover and is also
keeping convection going across these areas. Given the forecast
trend of this confluence zone, think this activity will push east of
BWG, with no precip for SDF or LEX this morning. Variable and calm
winds will becoming more northwesterly by this afternoon. Shower and
storm redevelopment is possible in southern and eastern KY during
the afternoon hours, but confidence that this will impact LEX or BWG
remains quite low at this time.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........MJP
Long Term.........RJS
Aviation..........MJP
Hazardous weather outlook, Aug 11, 3:26 AM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
426 AM EDT SUN AUG 11 2013

KYZ040>043-046>049-054>057-061>067-070>078-081-082-120830-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
426 AM EDT SUN AUG 11 2013 /326 AM CDT SUN AUG 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WITH BRIEFLY HEAVY DOWNPOURS
ARE EXPECTED. ALTHOUGH NO SEVERE WEATHER IS ANTICIPATED...AN
EXTREMELY MOIST AIRMASS MAY PRODUCE LOCALIZED HEAVY RAIN AND EVEN
SOME MINOR FLOODING FROM ANY STORMS THAT REPEAT OVER A SPECIFIC
AREA. A FEW WIND GUSTS UP TO 40 MPH WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN CHANCES WILL RETURN TO THE REST OF THE REGION DURING THE DAY
MONDAY AND CONTINUE TO TUESDAY EVENING...AS THE ATMOSPHERE REMAINS
UNSTABLE WITH A FRONT TO OUR SOUTH AND ANOTHER FRONT SCHEDULED TO
MOVE THROUGH THE REGION MONDAY NIGHT AND TUESDAY. ANY THUNDERSTORMS
THAT DEVELOP WILL BE SLOWER MOVING AND CAPABLE OF LOCALIZED HEAVY
RAINFALL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING AND MEASURED
RAINFALL AMOUNTS TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ076>079-083-084-089>092-KYZ023>039-045-053-120830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-NELSON KY-LARUE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...BARDSTOWN...HODGENVILLE
426 AM EDT SUN AUG 11 2013 /326 AM CDT SUN AUG 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN CHANCES WILL RETURN TO THE REGION DURING THE DAY MONDAY AND
CONTINUE TO TUESDAY EVENING...AS THE ATMOSPHERE REMAINS UNSTABLE
WITH A FRONT TO OUR SOUTH AND ANOTHER FRONT SCHEDULED TO MOVE
THROUGH THE REGION MONDAY NIGHT AND TUESDAY. ANY THUNDERSTORMS
THAT DEVELOP WILL BE SLOWER MOVING AND CAPABLE OF LOCALIZED HEAVY
RAINFALL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

MJP/RJS

In the hours before

Special weather statement, Aug 11, 5:19 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
519 AM CDT SUN AUG 11 2013

KYZ082-111040-
CLINTON KY-
519 AM CDT SUN AUG 11 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 518 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BYRDSTOWN...AND MOVING EAST AT 25 MPH.

OCCASIONAL LIGHTNING...TORRENTIAL RAIN REDUCING VISIBILITIES...AND
GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  ALBANY...
  STATIC AND CANNONS MILL...
  ROLAN AND SAVAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3662 8524 3671 8525 3674 8501 3670 8502
      3668 8500 3665 8499 3663 8500 3663 8498
      3661 8498
TIME...MOT...LOC 1019Z 263DEG 23KT 3663 8512

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:54 PM CDTAreal Flood AdvisoryLMKMarion3 hr
Aug 10, 8:55 PM CDTSpecial Weather StatementLMKBoyle, Lincoln25 min
Aug 10, 9:25 PM CDTSpecial Weather StatementLMKBoyle, Garrard, Lincoln25 min
Aug 11, 2:57 AM CDTAreal Flood AdvisoryLMKCumberland2 hr
Aug 11, 3:15 AM CDTAreal Flood AdvisoryLMKClinton2 hr
Aug 11, 4:49 AM CDTAreal Flood AdvisoryLMKClinton, Cumberland, Monroe116 min
Aug 11, 5:19 AM CDTSpecial Weather StatementLMKClinton21 min

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.